Alert archive / Mississippi / Flash Flood Warnings in 2008
Flash Flood Warning 147, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Sep 9, 2008, 3:12 PM CDT for Monroe County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2008, 3:12 PM CDT (20:12 UTC)
- Expired
- Sep 9, 2008, 6:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Monroe County, MS
The radar
The Columbus AFB radar (KGWX), 20 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 797 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 092014
FFWMEG
MSC095-092315-
/O.NEW.KMEG.FF.W.0147.080909T2014Z-080909T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
312 PM CDT TUE SEP 9 2008
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MONROE COUNTY IN NORTHEAST MISSISSIPPI...
* UNTIL 615 PM CDT
* AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN CONTINUING OVER THE WARNED AREA. NEARLY 4 INCHES
OF RAIN HAS BEEN REPORTED OVER THE WARNED AREA WITH ANOTHER 1 TO
2 INCHES POSSIBLE.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PRAIRIE AND
ABERDEEN.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3368 8850 3368 8871 3369 8872 3393 8871
3401 8821 3400 8820 3374 8824 3374 8831
3369 8836 3369 8838 3367 8840 3365 8850
3365 8851
$$1 follow-up statement
000
WGUS74 KMEG 092312
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
612 PM CDT TUE SEP 9 2008
MSC095-092322-
/O.EXP.KMEG.FF.W.0147.000000T0000Z-080909T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONROE MS-
612 PM CDT TUE SEP 9 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 615 PM CDT FOR MONROE
COUNTY...
THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED OR
EXITED THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED
TO EXPIRE.
LAT...LON 3368 8850 3368 8871 3369 8872 3393 8871
3401 8821 3400 8820 3374 8824 3374 8831
3369 8836 3369 8838 3367 8840 3365 8850
3365 8851
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 9:18 AM CDT, 5 hours 54 minutes earlier.
Area forecast discussion, Sep 9, 9:18 AM CDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 918 AM CDT TUE SEP 9 2008 .UPDATE... COLD FRONT STRETCHES FROM NEAR HUNTINGDON TN TO JUST SOUTH OF JONESBORO AR THIS MORNING. THE FRONT IS BECOMING NEARLY PARALLEL TO THE UPPER FLOW...SO ONLY A SLOW SOUTHEASTWARD MOVEMENT IS EXPECTED THIS AFTERNOON. EMBEDDED WEAK SHORT WAVES IN WESTERLY FLOW ALOFT ALONG WITH DAYTIME HEATING WILL HELP TO ENHANCE THE DEVELOPMENT OF SCATTERED THUNDERSTORMS ALONG AND AHEAD OF THE FRONT. HOWEVER...CLOUD COVER WILL LIMIT THE AVAILABLE INSTABILITY. WILL LEAVE THE MENTION OF POSSIBLE STRONG THUNDERSTORMS ACROSS NORTH MS THIS AFTERNOON AS PRESENTLY IS IN THE HAZARDOUS WEATHER OUTLOOK. LINGERING SHOWERS ARE ALSO POSSIBLE BEHIND THE FRONT. NORTHEASTERLY WINDS BEHIND THE FRONT WILL PUSH COOLER AIR INTO THE AREA. ADJUSTED THE QPF GRID FOR THIS AFTERNOON...OTHERWISE CURRENT FORECAST IS ALRIGHT AND NO UPDATES NEEDED AT THIS TIME. && .PREV DISCUSSION... /ISSUED 438 AM CDT TUE SEP 9 2008/ DISCUSSION...08Z SURFACE ANALYSIS PLACES A COLD FRONT FROM WESTERN KENTUCKY BACK THROUGH THE MISSOURI BOOTHEEL AND THROUGH CENTRAL/SOUTHWEST ARKANSAS. MEANWHILE...WATER VAPOR SATELLITE/UPPER AIR PROFILER ANALYSIS THIS MORNING INDICATES A MID LEVEL LONGWAVE TROUGH STRETCHING FROM THE OHIO VALLEY TO THE SOUTHERN PLAINS AND A SHORTWAVE LOCATED ACROSS LOUISIANA AND MISSISSIPPI. TEMPERATURES AS OF FORECAST ISSUANCE WERE PRIMARILY IN THE LOWER 70S ACROSS THE MID SOUTH. SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)...REGIONAL WSR-88D TRENDS THIS MORNING INDICATE SHOWERS AND ISOLATED THUNDERSTORMS LOCATED ACROSS NORTHWEST MISSISSIPPI ASSOCIATED WITH THE MID LEVEL SHORTWAVE. OTHERWISE...ISOLATED SHOWERS WERE LOCATED ALONG THE COLD FRONT IN NORTHEAST ARKANSAS. SHORT TERM MODELS INDICATE A COLD FRONT WILL GRADUALLY MOVE SOUTH TO THE I-40 CORRIDOR TODAY. A FEW THUNDERSTORMS MAY BE STRONG ALONG AND SOUTH OF THE FRONT...ESPECIALLY ACROSS NORTH MISSISSIPPI THIS AFTERNOON WITH MOST UNSTABLE CAPE VALUES AVERAGING AROUND 1400 J/KG...LI/S AROUND -2 AND WINDS ALOFT FAVORABLE FOR SOME MULTICELL CONVECTIVE DEVELOPMENT. AT THIS POINT THINK ANY POTENTIAL THREAT WOULD BE WIND GUSTS OF 40 TO 50 MPH. THE COLD FRONT IS EXPECTED TO STALL OUT LATE TODAY INTO TONIGHT SOUTH OF I-40 AND GRADUALLY RETREAT NORTH AS A WARM FRONT THURSDAY AS HURRICANE IKE MOVES INTO THE CENTRAL GULF OF MEXICO. BEST RAIN CHANCES WILL REMAIN ACROSS NORTH MISSISSIPPI THROUGH WEDNESDAY NIGHT WITH LOW END CHANCE POPS ACROSS THE ENTIRE AREA THURSDAY. LONG RANGE...(FRIDAY THROUGH MONDAY)...NOT MANY CHANGES FROM MONDAY AFTERNOON/S FORECAST PACKAGE AS LONG RANGE MODELS CONTINUE TO SUFFER FROM RUN TO RUN CONTINUITY ISSUES. THE GFS NOW TAKES HURRICANE IKE INTO MEXICO WHILE THE ECMWF INDICATES LANDFALL BETWEEN CORPUS CHRISTI AND GALVESTON...THEN WITH THE REMNANTS BEING PICKED UP BY AN UPPER LEVEL TROUGH AND TRANSPORTED INTO THE LOWER MISSISSIPPI VALLEY BY SUNDAY/MONDAY. AS A RESULT...LONG RANGE FORECAST REFLECTS THE SOLUTION PROVIDED BY THE ECMWF WHICH SEEMS TO BE HANDLING IKE BETTER THAN THE GFS OVER THE PAST COUPLE OF DAYS. && .PRELIMINARY POINT TEMPS/POPS... MEM 82 67 84 71 / 30 30 20 20 MKL 81 62 83 67 / 30 20 20 10 JBR 76 62 82 67 / 20 20 20 10 TUP 84 68 85 70 / 60 30 30 20 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. && JCL/CJC
Hazardous weather outlook, Sep 9, 2:59 PM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 259 PM CDT TUE SEP 9 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-101100- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 259 PM CDT TUE SEP 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT AREAS OF HEAVY RAIN WILL OCCUR THE REMAINDER OF THIS AFTERNOON AND EVENING ACROSS PARTS OF NORTHEAST MISSISSIPPI AS A COLD FRONT MOVES INTO THE AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PRESENT INDICATIONS ARE THAT THE REMNANTS OF HURRICANE IKE WILL MOVE JUST TO THE NORTHWEST OF THE MID-SOUTH SUNDAY AFTER MOVING INLAND LATER THIS WEEK. AS A RESULT...HEAVY RAINFALL AND SEVERE WEATHER ARE POSSIBLE IN SOME LOCATIONS. DETAILS WILL BE REFINED IN LATER FORECASTS AS WE GET CLOSER TO THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. JCL
In the hours before
Local storm report, Sep 9, 1:35 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
135 PM CDT TUE SEP 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 PM FLASH FLOOD 9 NW ABERDEEN 33.92N 88.66W
09/09/2008 MONROE MS EMERGENCY MNGR
WHITE ROCK ROAD NEAR WREN FLOODED...SOME VEHICLES
PARTIALLY UNDERWATER. TRAINED SPOTTER REPORTED RAINFALL
AMOUNTS IN EXCESS OF 3 INCHES IN CENTRAL PORTION OF THE
COUNTY.
&&
JKTLocal storm report, Sep 9, 2:26 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
226 PM CDT TUE SEP 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 PM FLASH FLOOD 9 NW ABERDEEN 33.92N 88.66W
09/09/2008 MONROE MS EMERGENCY MNGR
WHITE ROCK ROAD NEAR WREN FLOODED...SOME VEHICLES
PARTIALLY UNDERWATER. TRAINED SPOTTER REPORTED RAINFALL
AMOUNTS IN EXCESS OF 3 INCHES IN CENTRAL PORTION OF THE
COUNTY.
0100 PM FLASH FLOOD 1 E NEW WREN 33.97N 88.60W
09/09/2008 MONROE MS FIRE DEPT/RESCUE
APPROXIMATELY 4 INCHES OF RAIN FELL AND WASHED OUT A
DRIVEWAY ALONG HIGHWAY 45 NEAR WREN.
&&
JKTThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 12:11 PM CDT | Flash Flood Warning | MEG | Monroe | 3 hr |
Nearby
Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.